Texas, 2016

Hail in Texas, September 20, 2016

September 20, 2016 · NWS HGX · 1 event in 1 county or zone

Thunderstorms that formed just ahead of weak northeasterly boundary produced dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms that formed just ahead of weak northeasterly boundary produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 20, 5:29 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 20, 5:29 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
629 PM CDT Tue Sep 20 2016

.AVIATION...
Several sites will be dominated in the first hour by lingering
impacts of afternoon convection - whether it be with any remaining
cells, or by temporary wind shifts due to outflow from those or
recently dissipated storms. Afterwards, skies should clear and
become VFR across the area while winds go slack. Late tonight and
early tomorrow morning, have minor visibility reductions at CLL
and UTS, IFR at CXO, and MVFR at SGR and LBX as shallow boundary
layer moisture remains under an otherwise dry column. Also, in
keeping with the air quality alert in parts of the area, several
sites see haze remarks tomorrow afternoon but anticipate
visibility to remain at VFR at this time.

Luchs

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT Tue Sep 20 2016/

DISCUSSION...
Scattered showers and thunderstorms dotting the area this afternoon
are moving at a pretty good pace to the southwest. Brief locally heavy
rainfall, some wind gusts and lightning can be expected with this activity.
Models have these storms weakening/dissipating by 7 or 8 PM. A slightly
drier air mass will filter into Southeast Texas mainly from the northwest
tonight and tomorrow, and this will help to keep afternoon heat index
values peaking in a 95 to 100 degree range with no rain. Onshore winds
return to the area Thursday and Friday as high pressure moves off to
the east and low pressure begins to deepen out west resulting in gradually
increasing rain chances as the week comes to an end and we head on into
the weekend. Outside of the rain areas, the flow off the Gulf in combination
with mid/upper level ridging will keep us on the very warm side. Uncertainty
persists in the forecast for the first half of next week with models
continuing to show different solutions in timing/strength/location of
a developing storm system out west. At this time, we still do not know
whether or not this system bring a cold front into or even through Southeast
Texas.  42

MARINE...
A western moving boundary that flared up today's showers and
thunderstorms will produce light easterly flow in its evening wake.
Tomorrow morning and afternoon easterly winds will veer more onshore
by the evening hours. Per lowering Plains pressure ahead of an
approaching upper trough, onshore flow will persist for the
remainder of the work week, slightly strengthening going into the
weekend. Seas will remain 2 feet or under through Friday, then
increase by a foot or two through the weekend under a more
persistent average 10 kt southeasterly fetch. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  94  71  93  74 /  10   0   0  10  10
Houston (IAH)              74  94  73  93  75 /  10   0  10  20  10
Galveston (GLS)            80  89  80  88  80 /  10  10  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...25
Hazardous weather outlook, Sep 20, 6:31 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
731 AM CDT TUE SEP 20 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
731 AM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES FROM 100F TO 105F WILL BE POSSIBLE THIS
AFTERNOON. HEAT PRECAUTIONS SHOULD BE TAKEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-211245-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
731 AM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 1:57 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT TUE SEP 20 2016

TXZ227-237-202045-
BRAZORIA TX-FORT BEND TX-
257 PM CDT TUE SEP 20 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN BRAZORIA AND SOUTHEASTERN
FORT BEND COUNTIES THROUGH 345 PM CDT...

AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR IOWA COLONY...OR 7 MILES SOUTH OF MANVEL...MOVING SOUTHWEST AT
10 TO 15 MPH.

WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALVIN...NORTHWESTERN ANGLETON...MANVEL...IOWA COLONY...HOLIDAY
LAKES...HILLCREST...BAILEY'S PRAIRIE...LIVERPOOL...BONNEY...BRAZOS
BEND STATE PARK AND ROSHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2952 9529 2941 9520 2912 9549 2936 9570
TIME...MOT...LOC 1956Z 057DEG 15KT 2938 9537
Special weather statement, Sep 20, 4:24 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
524 PM CDT TUE SEP 20 2016

TXZ227-237-202315-
BRAZORIA TX-FORT BEND TX-
524 PM CDT TUE SEP 20 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN BRAZORIA AND SOUTHEASTERN
FORT BEND COUNTIES THROUGH 615 PM CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCOLA...OR NEAR MANVEL...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. RAINFALL
RATES OF A HALF INCH TO AN INCH OF RAIN IN AN HOUR CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PEARLAND...SOUTHEASTERN SUGAR LAND...MISSOURI CITY...ALVIN...
NORTHWESTERN ANGLETON...STAFFORD...MANVEL...FRESNO...ARCOLA...IOWA
COLONY...HOLIDAY LAKES...FAIRCHILDS...HILLCREST...EASTERN BAILEY'S
PRAIRIE...LIVERPOOL...BONNEY...THOMPSONS...BRAZOS BEND STATE PARK...
FORT BEND HOUSTON AND SIENNA PLANTATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2947 9578 2961 9554 2958 9543 2957 9530
      2939 9520 2914 9548
TIME...MOT...LOC 2222Z 055DEG 16KT 2950 9541

OVERPECK
Special weather statement, Sep 20, 4:41 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CDT TUE SEP 20 2016

TXZ195>198-202330-
GRIMES TX-BURLESON TX-WASHINGTON TX-BRAZOS TX-
541 PM CDT TUE SEP 20 2016

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL BURLESON...NORTHEASTERN
WASHINGTON...WEST CENTRAL GRIMES AND SOUTHEASTERN BRAZOS COUNTIES
THROUGH 630 PM CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLEGE STATION...MOVING SOUTHWEST AT 15 TO 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...SNOOK...MILLICAN...KYLE FIELD AND WELLBORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3072 9628 3060 9609 3027 9621 3049 9659
TIME...MOT...LOC 2240Z 033DEG 14KT 3059 9623

OVERPECK
Special weather statement, Sep 20, 5:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 PM CDT TUE SEP 20 2016

TXZ237-210000-
BRAZORIA TX-
616 PM CDT TUE SEP 20 2016

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN BRAZORIA COUNTY THROUGH
700 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HOLIDAY LAKES...OR 8 MILES NORTHWEST OF ANGLETON...MOVING
SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM
ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
WEST COLUMBIA...SWEENY...BRAZORIA...HOLIDAY LAKES...BAILEY'S
PRAIRIE...BONNEY AND WILD PEACH VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2935 9556 2930 9541 2891 9559 2912 9580
TIME...MOT...LOC 2313Z 032DEG 18KT 2922 9555

39
Special weather statement, Sep 20, 6:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CDT TUE SEP 20 2016

TXZ226-227-210115-
WHARTON TX-FORT BEND TX-
723 PM CDT TUE SEP 20 2016

...STRONG THUNDERSTORMS ACROSS CENTRAL WHARTON AND SOUTHWESTERN FORT
BEND COUNTIES THROUGH 815 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENDLETON...OR NEAR WHARTON...MOVING SOUTHWEST AT 25 MPH.

WINDS IN EXCESS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM
ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...WHARTON...NEEDVILLE...EAST BERNARD...KENDLETON...PIERCE...
BOLING-IAGO...EGYPT AND HUNGERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2959 9600 2935 9581 2906 9624 2934 9642
TIME...MOT...LOC 0022Z 058DEG 23KT 2939 9605

39

The radar

The Houston radar (KHGX), 94 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wharton

When
September 20, 6:25 PM CST to 6:28 PM CST
Where
Wharton County, 2.51 mi N of Dinsmore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.356, -96.045

Dime size hail was reported at the intersection of CR 131 and CR 152.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660337.